Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 256, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 27, 2003, 4:02 PM EDT for Jefferson County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2003, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 27, 2003, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Jefferson County, OH
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 272002 FFWPBZ OHC081-272300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 402 PM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN OHIO * UNTIL 700 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN HAS FALLEN OVER THE PAST 2 HOURS NEAR AMSTERDAM AND RICHMOND ALONG TOWN FORK AND YELLOW CREEK. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:44 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 27, 3:44 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 344 PM EDT WED AUG 27 2003 VERY BUSY WITH SEVERE WEATHER SO THIS WILL BE QUICK. FRONT IS SLOWLY PUSHING SOUTHEAST AND KICKING OFF NUMEROUS STRONG THUNDERSTORMS FROM PITTSBURGH SOUTH AND WEST. THESE STORMS ARE DROPPING VERY LARGE HAIL AND HEAVY DOWNPOURS. HAVE FLASH FLOOD AND SEVERE THUNDERSTORM WATCHES OUT FOR MOST OF THE AREA SOUTH AND WEST OF PITTSBURGH. MODELS HAVE BOUNDARY MOVING THROUGH BY THURSDAY MORNING...HOWEVER IT MAY STALL OUT NEAR THE MASON-DIXON LINE. THIS WILL KEEP THUNDERSTORMS AROUND THE SOUTHERN PORTION OF OUR CWA. FCSTID = 66 PIT 62 84 65 83 / 30 20 30 40 HLG 63 85 66 83 / 60 20 30 40 MGW 65 85 67 84 / 60 20 20 40 ZZV 64 86 67 84 / 60 20 20 40 PHD 63 85 66 84 / 60 20 30 40 FKL 57 81 63 81 / 10 10 30 40 DUJ 56 80 62 80 / 10 10 30 40 LBE 61 84 64 82 / 30 20 30 40 BTP 60 83 64 82 / 30 10 30 40 IDI 58 82 63 81 / 30 10 30 40 ODM 60 82 61 81 / 60 20 20 30 .PBZ... MD...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES PAZ029...PAZ031>032. SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES PAZ029...PAZ031>032. WV...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES WVZ002>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES WVZ002>004...WVZ012...WVZ021>023...WVZ041. CAT
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 4 hours 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-272130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1135 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER PENNSYLVANIA AREA AND SOUTH. .DAYS TWO THROUGH SEVEN... ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 27, 12:43 PM EDT, 3 hours 19 minutes before
PAZ014>016-020>023-029>032-271745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1243 PM EDT WED AUG 27 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE INDIANA JEFFERSON WASHINGTON WESTMORELAND
Special weather statement, Aug 27, 2:17 PM EDT, 1 hour 45 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012- 021>023-041-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 217 PM EDT WED AUG 27 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE GREENE WASHINGTON IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Local storm report, Aug 27, 2:42 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CARROLLTON OH 2.75 INCH HAIL
08/27/03 CARROLL REPORTED BY SKYWARN
SPOTTERSLocal storm report, Aug 27, 3:05 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CARROLLTON OH 2.75 INCH HAIL
08/27/03 CARROLL REPORTED BY SKYWARN
SPOTTERS
0355 PM COSHOCTON OH FLASH FLOODS
08/27/03 COSHOCTON STREETS IN DOWNTOWN
COSHOCTON FLOODED.REPORTED
BY SKYWARN SPOTTERSSpecial weather statement, Aug 27, 3:31 PM EDT, 31 minutes before
MDZ001-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 331 PM EDT WED AUG 27 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN MARYLAND... GARRETT
Local storm report, Aug 27, 3:41 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM BOBTOWN PA 1.25 INCH HAIL
08/27/03 GREENE REPORTED BY
PUBLICThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 63 min |
| Aug 26, 8:25 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 65 min |
| Aug 26, 8:34 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 56 min |
| Aug 26, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 63 min |
| Aug 26, 8:51 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 54 min |
| Aug 26, 8:55 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 65 min |
| Aug 26, 9:03 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 42 min |
| Aug 26, 9:05 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 40 min |
| Aug 26, 9:15 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 45 min |
| Aug 26, 9:24 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 51 min |
| Aug 27, 2:49 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 56 min |
| Aug 27, 4:01 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| Aug 27, 5:46 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 59 min |
| Aug 27, 6:34 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 56 min |
| Aug 27, 6:58 AM EDT | Flash Flood Warning | PBZ | Belmont | 4 hr |
| Aug 27, 8:33 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 57 min |
| Aug 27, 9:20 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 55 min |
| Aug 27, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 63 min |
| Aug 27, 2:13 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 62 min |
| Aug 27, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 50 min |
| Aug 27, 2:38 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 67 min |
| Aug 27, 2:40 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 65 min |
| Aug 27, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 58 min |
| Aug 27, 2:49 PM EDT | Flash Flood Warning | PBZ | Coshocton | 3 hr |
| Aug 27, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 58 min |
| Aug 27, 3:30 PM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Aug 27, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 67 min |
| Aug 27, 3:47 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| Aug 27, 3:49 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
| Aug 27, 3:52 PM EDT | Flash Flood Warning | PBZ | Belmont | 3 hr |
| Aug 27, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 61 min |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.